7 Questions to Ask Your Doctor About Opioid-Induced Constipation
Opioid medications are prescribed to many people to treat many different types of pain. Most people find great pain relief from opioids, but some experience an unwelcome side effect: opioid-induced constipation (OIC).
Unfortunately, this side effect can cause new pain and discomfort. This information will help you better understand OIC, but your doctor knows you and can best manage your unique situation. These questions can help you start the conversation.
1. Is constipation a normal side effect of opioid medications?
As your doctor will tell you, OIC is not only normal, it’s expected. Research shows between 40 and 95% of people experience problems with OIC after starting an opioid regimen. Ordinary constipation can be caused by many factors, but people who are prescribed opioids often experience “opioid-induced bowel dysfunction” because opioids specifically affect certain parts of the gastrointestinal system (GI tract). The way opioids work in your GI tract makes it harder for the bowels to function properly and causes a specific type of constipation.
2. What can I do if I’m feeling discomfort or pain when using the bathroom?
Talk to your doctor about any new pain or discomfort you’re having as a result of OIC. Your doctor might recommend over-the-counter (OTC) pain medications, like acetaminophen (Tylenol), ibuprofen (Advil) or naproxen (Aleve).
3. How is OIC treated?
Your doctor will help form an effective treatment plan. Treatment usually starts at home with diet and involves increasing how much fiber you eat. Fiber adds bulk to stool to make it easier for your body to pass—and it speeds up the process. But adding too much fiber too quickly can bring its own set of issues, like excessive gas or bloating, so make sure you gradually add more fiber to your diet over time.
Be sure to get enough fluids, especially water. Increasing how much you drink every day makes it easier to pass stool.
Your doctor might recommend a stool softener or laxative. Stool softeners help draw in water from the intestines, making stool less dry and hard. Laxatives help fluids move through the intestines more easily, which makes it easier to pass stool. Laxatives increase the risk of developing a bowel obstruction in certain patients. Both options should be used only under your doctor’s supervision.
Sometimes, prescription medication can provide the constipation relief you need. They help treat the underlying causes of OIC—some change the way water’s absorbed in your intestines, while others stimulate your intestines to move stool along faster. Peripherally selective opioid antagonists are specifically designed to treat OIC. These medications can alleviate OIC without interfering with your opioid’s pain fighting effects.
4. Is there anything I should avoid eating?
Avoid foods that are harder to digest. High-fat, processed foods and other “fast foods” can make OIC worse because they contain little fiber. Gas-causing foods like cabbage, beans and legumes can increase your discomfort by making you more bloated.
5. Is there anything I should eat to ease my OIC?
Fresh fruits and vegetables are a great source of fiber. Eating more of them can ease your OIC. Also, whole grain breads and cereals can add fiber to your diet.
6. Besides diet, are there any other lifestyle changes I can make to help my OIC?
When you have to have a bowel movement, go. Ignoring the urge can actually make it harder to go later. Also, exercise can help your OIC by increasing muscle activity in your intestines. You should try to exercise most days of the week.
7. When will my OIC go away?
There’s no way to know when your individual OIC will go away. With help from your doctor, you can start a treatment plan to effectively manage your symptoms.
Many people experience OIC as an unpleasant side effect of talking opioids. The good news is, it’s treatable. Don’t be afraid or embarrassed to talk to your doctor or healthcare provider—they can help you find the best way to manage your OIC and feel better, while still managing your pain.